Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 171, NWS Dodge City, KS

June 25, 2016Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 25, 2016, 5:15 PM CDT for Trego County, Kansas. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2016, 5:15 PM CDT (22:15 UTC)
Expired
Jun 25, 2016, 6:00 PM CDT
In force
45 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Trego County, KS

The radar

The Dodge City radar (KDDC), 113 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 5:20 PM CDTTSTM WND GST 606 Nne Utica, KS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.3 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2016-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 161 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2016-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
161 J/kg
Mixed-layer CIN
-448 J/kg
Mixed-layer LCL
1920 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

762 
WUUS53 KDDC 252215
SVRDDC
KSC195-252300-
/O.NEW.KDDC.SV.W.0171.160625T2215Z-160625T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
515 PM CDT SAT JUN 25 2016

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN TREGO COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 600 PM CDT

* AT 515 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST
  OF UTICA...MOVING NORTHEAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CEDAR BLUFF AND TREGO CENTER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3878 9971 3870 9991 3870 10012 3874 10016
      3874 10015 3880 10015 3900 9992
TIME...MOT...LOC 2215Z 233DEG 14KT 3872 10011 

HAIL...1.25IN
WIND...60MPH

$$

JJOHNSON
1 follow-up statement
277 
WWUS53 KDDC 252224
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
524 PM CDT SAT JUN 25 2016

KSC195-252300-
/O.CON.KDDC.SV.W.0171.000000T0000Z-160625T2300Z/
TREGO KS-
524 PM CDT SAT JUN 25 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHWESTERN TREGO COUNTY...

AT 523 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
ARNOLD...MOVING NORTHEAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CEDAR BLUFF AND TREGO CENTER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3878 9971 3870 9991 3870 10012 3874 10016
      3874 10015 3880 10015 3900 9992
TIME...MOT...LOC 2223Z 233DEG 14KT 3874 10008 

HAIL...1.25IN
WIND...60MPH

$$

JJOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 1:05 PM CDT, 4 hours 10 minutes earlier.

Area forecast discussion, Jun 25, 1:05 PM CDT, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
105 PM CDT SAT JUN 25 2016

...UPDATE TO LONG TERM...

.SHORT TERM...(This evening through Sunday)
Issued at 1220 PM CDT Sat Jun 25 2016

Thunderstorms are likely across portions of western and central
Kansas tonight as short range models indicate an attendant frontal
boundary to the closed off upper low to our north pushing further
southeast across southwest and central Kansas during the period.
Although the flow aloft will remain fairly weak across the Western
High Plains, substantial moisture/instability, increased forcing in
conjunction with the frontal boundary, and steepening low/mid level
lapse rates ahead of the boundary will be sufficient ingredients to
support isolated to widely scattered thunderstorm development early
this evening. NAM/GFS model soundings show a fair amount of
instability with SBCAPE values in excess of 2000 J/KG ahead of
the frontal boundary. However, the weak flow aloft and less than
favorable 0-6km shear will hinder storm intensity, hence, lessening
the severe potential to marginal levels. Another issue to consider
will be the potential for localized flooding as weak steering winds
and high PW values in excess of 1.5 inches may lead to periods of
locally heavy rainfall.

Areas of precip and slightly cooler air filtering southward into
western Kansas behind the advancing weak frontal boundary will drop
lows down into the 60s(F) tonight with a few lower 70s(F) still
possible in south central Kansas. Western and central Kansas will be
under the influence of an easterly upslope flow north of a frontal
boundary Sunday as it pushes further south into Oklahoma. This will
limit climbing temperatures through the day with highs struggling
to reach 90F is some locations, if at all.

.LONG TERM...(Sunday night through Saturday)
Issued at 100 PM CDT Sat Jun 25 2016

Even though the flow aloft will remain fairly weak early in the period,
thunderstorm chances will continue into early next week as medium range
models indicate the front from the passage late Saturday stalling out
generally across the Texas Panhandle into northwest Oklahoma by Sunday
evening. Barring the positioning of the frontal boundary, a similar
set up from the day before will be present with increased forcing
near the boundary and ample moisture/instability along and southeast
of the boundary itself. Thunderstorms are likely Sunday evening in
the vicinity of the boundary with the best chance for precip across
south central Kansas. Thunderstorm chances return to portions of
western Kansas late Monday as a southeasterly upslope flow re-
establishes across the Western High Plains. Increasing instability
with moisture drawing back to the west and steep low/mid level lapse
rates will set the stage for thunderstorm development lee of the
Rocky Front Range Monday afternoon with the possibility of storms
drifting eastard into western Kansas Monday night. A similar set up
exists Tuesday as a northwest flow aloft develops across the high
plains while a southeasterly upslope flow persists in the lower
levels. Considering little change is expected to the general air
mass through the middle of next week, look for more seasonal
temperatures for lows and highs across the Western High Plains
through at least Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1202 PM CDT Sat Jun 25 2016

VFR conditions will prevail in the vicinity of all TAF sites through
early this evening. A few thunderstorms will then be possible
through late tonight resulting in potential for brief MVFR
cigs/vsbys in the vicinity of all TAF sites. Otherwise, VFR
conditions are expected to continue through early Sunday.
Southwesterly winds 10 to 20kt are expected to turn north to
northeasterly 5 to 15kt late tonight as a weak cold front pushes
through western Kansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  95  67  89  68 /  50  50  30  30
GCK  95  65  88  67 /  70  70  20  20
EHA  96  65  87  66 /  50  60  30  20
LBL  97  67  89  67 /  40  50  30  30
HYS  94  67  88  68 /  70  70  20  20
P28  97  70  92  70 /  20  30  50  50

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...JJohnson
Hazardous weather outlook, Jun 25, 4:44 AM CDT, 12 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
444 AM CDT SAT JUN 25 2016

KSZ030-031-043>046-061>066-074>081-084>090-260945-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
444 AM CDT SAT JUN 25 2016 /344 AM MDT SAT JUN 25 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...THUNDERSTORMS WILL DEVELOP BY MID TO LATE AFTERNOON
ACROSS WEST CENTRAL AND FAR SOUTHWEST KANSAS ALONG A SLOW MOVING
FRONTAL BOUNDARY. THE MAIN THREAT WILL BE VERY HEAVY RAINFALL AS
STORMS COULD TRAIN OVER THE SAME AREAS AND MOVE VERY SLOWLY.
SECONDARY THREATS WILL BE ISOLATED HAIL UP TO THE SIZE OF
A QUARTER AND DAMAGING WIND GUSTS TO 60 MPH.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

DISCUSSION...THUNDERSTORMS WILL BE POSSIBLE EACH DAY AS A
NORTHWEST FLOW PATTERN SETS UP IN THE UPPER ATMOSPHERE. AT THIS
TIME, MONDAY AND WEDNESDAY APPEAR TO BE THE BEST CHANCES FOR MORE
ORGANIZED THUNDERSTORM ACTIVITY, INCLUDING SEVERE THUNDERSTORMS.

HAZARDS WEATHER RISK...

  SUNDAY...
  LIMITED SEVERE THUNDERSTORM RISK.
  LIMITED EXCESSIVE HEAT RISK.

  MONDAY...
  ELEVATED SEVERE THUNDERSTORM RISK.
  LIMITED EXCESSIVE HEAT RISK.

  TUESDAY...
  LIMITED LIGHTNING RISK.

  WEDNESDAY...
  LIMITED LIGHTNING RISK.

  THURSDAY...
  LIMITED LIGHTNING RISK.

  FRIDAY...
  LIMITED LIGHTNING RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT FOR
MAINLY FAR WEST CENTRAL AND SOUTHWEST KANSAS AFTER 3 PM THIS
AFTERNOON.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Special weather statement, Jun 25, 4:24 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
424 PM CDT SAT JUN 25 2016

KSZ043>045-252215-
SCOTT KS-NESS KS-LANE KS-
424 PM CDT SAT JUN 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR SCOTT...NORTHERN LANE AND
NORTHWESTERN NESS COUNTIES UNTIL 515 PM CDT...

AT 424 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 3
MILES WEST OF SCOTT CITY...MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SCOTT CITY...MODOC...SHIELDS...PENDENNIS...HEALY...MANNING...
SCOTT STATE LAKE AND GRIGSTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3870 10018 3828 10112 3870 10112
TIME...MOT...LOC 2124Z 219DEG 19KT 3850 10097

JJOHNSON
Special weather statement, Jun 25, 4:31 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
431 PM CDT SAT JUN 25 2016

KSZ061-062-074-075-252215-
GRANT KS-KEARNY KS-HAMILTON KS-STANTON KS-
431 PM CDT SAT JUN 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAMILTON...
NORTHEASTERN STANTON...SOUTHWESTERN KEARNY AND NORTHWESTERN GRANT
COUNTIES UNTIL 515 PM CDT/415 PM MDT/...

AT 430 PM CDT/330 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 10 MILES NORTH OF JOHNSON CITY...MOVING NORTHEAST AT 20
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KENDALL.

LAT...LON 3762 10162 3774 10183 3803 10158 3784 10128
TIME...MOT...LOC 2130Z 226DEG 19KT 3771 10171

JJOHNSON
Special weather statement, Jun 25, 4:44 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
444 PM CDT SAT JUN 25 2016

KSZ062-075-252230-
GRANT KS-KEARNY KS-
444 PM CDT SAT JUN 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN STANTON...SOUTHERN KEARNY
AND NORTHWESTERN GRANT COUNTIES UNTIL 530 PM CDT...

AT 444 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES EAST OF BIG BOW...MOVING NORTH AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ULYSSES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3792 10150 3785 10113 3751 10138 3755 10153
      3759 10153
TIME...MOT...LOC 2144Z 195DEG 17KT 3759 10149

JJOHNSON
Special weather statement, Jun 25, 5:02 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
502 PM CDT SAT JUN 25 2016

KSZ043-063-252245-
FINNEY KS-SCOTT KS-
502 PM CDT SAT JUN 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FINNEY AND SOUTHERN
SCOTT COUNTIES UNTIL 545 PM CDT...

AT 502 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES WEST OF FRIEND...MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SCOTT CITY AND SHALLOW WATER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3823 10102 3835 10112 3854 10091 3833 10070
TIME...MOT...LOC 2202Z 234DEG 13KT 3830 10105

JJOHNSON
Special weather statement, Jun 25, 5:08 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
508 PM CDT SAT JUN 25 2016

KSZ030-031-252300-
ELLIS KS-TREGO KS-
508 PM CDT SAT JUN 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TREGO AND
NORTHWESTERN ELLIS COUNTIES UNTIL 600 PM CDT...

AT 508 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
OGALLAH...MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ELLIS...OGALLAH AND RIGA.

LAT...LON 3884 9971 3898 9985 3913 9966 3913 9913
TIME...MOT...LOC 2208Z 234DEG 26KT 3896 9971

JJOHNSON
Local storm report, Jun 25, 5:13 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
513 PM CDT SAT JUN 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             13 W FRIEND             38.24N 101.16W
06/25/2016  E1.00 INCH       KEARNY             KS   PUBLIC

            .

&&

NWS DODGE CITY KS
IRIS SYSTEM

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 3:39 PM CDTSpecial Weather StatementDDCStanton51 min
Jun 25, 4:10 PM CDTSpecial Weather StatementDDCKearny50 min
Jun 25, 4:24 PM CDTSpecial Weather StatementDDCScott51 min
Jun 25, 4:31 PM CDTSpecial Weather StatementDDCHamilton44 min
Jun 25, 4:37 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny, Scott26 min
Jun 25, 4:44 PM CDTSpecial Weather StatementDDCGrant46 min
Jun 25, 5:02 PM CDTSpecial Weather StatementDDCScott43 min
Jun 25, 5:08 PM CDTSpecial Weather StatementDDCEllis52 min
Jun 25, 5:17 PM CDTSevere Thunderstorm WarningDDCGrant, Kearny31 min
Jun 25, 5:22 PM CDTSpecial Weather StatementDDCGrant38 min
Jun 25, 5:32 PM CDTSpecial Weather StatementDDCLane43 min
Jun 25, 5:39 PM CDTSevere Thunderstorm WarningDDCGrant35 min
Jun 25, 5:42 PM CDTSevere Thunderstorm WarningDDCFinney30 min
Jun 25, 5:54 PM CDTSevere Thunderstorm WarningDDCEllis, Trego25 min
Jun 25, 6:00 PM CDTSpecial Weather StatementDDCHaskell30 min
Jun 25, 6:04 PM CDTSpecial Weather StatementDDCEllis41 min
Jun 25, 6:18 PM CDTSpecial Weather StatementDDCGrant42 min
Jun 25, 6:20 PM CDTSpecial Weather StatementDDCTrego40 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.